Hail, Marathon
- When
- May 25, 11:03 AM CST
- Where
- Marathon County, Athens
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.030, -90.080
Penny size hail fell in the Athens area.
Thunderstorms developed as outflow from earlier storms and a disturbance in the upper atmosphere interacted with unstable air. The storms produced high winds and large hail as they moved through central and north central Wisconsin during the late morning and early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed as outflow from earlier storms and a disturbance in the upper atmosphere interacted with unstable air. The storms produced high winds and large hail as they moved through central and north central Wisconsin during the late morning and early afternoon hours.
Lightning from one of the storms struck a house in Athens (Marathon Co.). A neighbor who witnessed the lightning strike said that part of the house exploded into a ball of flame. Though the fire was extinguished in about 10 minutes, and the only occupant of the house at the time was uninjured, the house suffered extensive fire and water damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 2:57 AM CST, 8 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 357 AM CDT TUE MAY 25 2010 .SHORT TERM...LOW PRESSURE OVER NORTH DAKOTA TO CONTINUE NORTHWARD TREK INTO CANADA. ASSOCIATED FRONTAL SYSTEM TO MOVE EAST INTO WI...WEAKENING. MUCH OF OVERNIGHT THUNDERSTORM ACTIVITY ASSOCIATED WITH THE FRONT HAVE WEAKENED OR MOVED NORTH INTO CANADA...THOUGH THEY HAVE LEFT BEHIND SIG OUTFLOW BOUNDARY NOW RUSHING EAST THROUGH MN. WEAK SHORT WAVES MOVING AROUND PERIPHERY OF HIGH OVER THE EAST COAST HAS SPAWNED ISOLD TO SCATTERED TSTM ACTIVITY OVER IL INTO SOUTHERN WI. CONCERN THIS PERIOD IS INTERACTION OF THE LATTER TWO FEATURES AS THEY INTERSECT TODAY IN MOIST...UNSTABLE AIR MASS. WIND FIELD OVER AREA WEAKENS TODAY...SO SEVERE POTENTIAL LOOKS MINIMAL. THOUGH LACK OF WIND AND WITH VERY MOIST AIR MASS/PWS AROUND 1.6 INCHES/ EXPECT HEAVY RAIN WITH ANY STORM THAT DOES DEVELOP. WHAT IS LEFT OF FRONT SHIFTS EAST TO THE LAKEFRONT DURING DAY WED. SOME WEAK FORCING ALOFT WITH RRQ OF JET LIFTING NORTH THROUGH WESTERN LAKE SUPERIOR. THINK ACTIVITY WILL BE MORE SCATTERED .LONG TERM...WEDNESDAY NIGHT THROUGH MEMORIAL DAY REMNANTS OF AFTERNOON ACTIVITY SHOULD LINGER INTO EARLY WEDNESDAY EVENING ACROSS NORTHEAST WISCONSIN. OF NOTE...THE GFS...WRF AND ECMWF SUGGEST LIGHT PRECIPITATION ACROSS PORTIONS OF NORTHEAST WISCONSIN AFTER MIDNIGHT. IT APPEARS WEAK BOUNDARY WILL BE PUSHING THROUGH THE AREA TO FOCUS SHOWER ACTIVITY. HARD TO IGNORE THREE MODELS THAT DEPICT PRECIPITATION...AND PREVIOUS FORECAST HAD SMALL CHANCE AFTER MIDNIGHT. WILL LEAVE PRECIPITATION IN OVERNIGHT...BUT DID REMOVE THE MENTION OF THUNDER. HIGH PRESSURE BUILDS INTO THE REGION THURSDAY AND WILL LINGER ACROSS THE AREA INTO THE WEEKEND. IT APPEARS THAT VERY DRY DAYS ARE IN STORE FOR THE REGION THURSDAY INTO SATURDAY WITH VERY LOW AFTERNOON RELATIVE HUMIDITY VALUES...ESPECIALLY ACROSS THE SANDY SOIL REGIONS OVER THE NORTH. THIS AIR MASS WILL BE MUCH MORE COMFORTABLE WITH HIGHS IN THE 70S...COOLER LAKESHORE WITH LOWS AT NIGHT IN THE 40S TO LOWER 50S. WOULD NOT BE SURPRISED IF A FEW MIDDLE AND UPPER 30S EACH MORNING IN THE TYPICALLY COLDER LOCATIONS OVER THE NORTH. MODELS CONTINUE TO HAVE DIFFERING OPINIONS ON BREAKING THE RIDGE DOWN OVER THE HOLIDAY WEEKEND. GFS ABOUT A DAY QUICKER THAN ECMWF WITH FRONTAL PASSAGE. PREFER A SOMEWHAT SLOWER SOLUTION SINCE MODELS TEND TO BREAK THE RIDGE DOWN TO FAST. WILL NOT MAKE MANY CHANGES TO THE HOLIDAY WEEKEND WITH SUCH LARGE DIFFERENCES IN THE MODEL OUTPUT. && .AVIATION...SOME AC OR HIGH BASED CU PUSHING THROUGH SOUTHERN HALF OF CWA...OTHERWISE VFR CONDITIONS EXPECTED THROUGH MUCH OF PERIOD. WK DISTURBANCES IN UPPER FLOW TO COMBINE WITH WARM...MOIST UNSTABLE AIR TO PRODUCE ISOLD TO SCT TSTMS THROUGH THE PERIOD...WITH BEST CHANCES LATER THIS MORNING INTO AFTERNOON OVER CENTRAL AND NORTH CENTRAL SECTIONS. FOG TO CONTINUE TO PLAGUE LAKESHORE AREAS AS MOIST AIR REMAINS OVER THE COLDER LAKE. && .MARINE...DENSE FOG CONTINUES TO PLAGUE THE LAKE AND ADJACENT LAND AREAS THIS MORNING WITH AREA WEB CAMS SHOWING VISIBILITIES REDUCED FROM MANITOWOC NORTH TO WASHINGTON ISLAND. AS LONG AS UPPER 50 TO 60S DEW POINTS OVER LAKE MICHIGAN...CONDITIONS NOT LIKELY TO IMPROVE SIGNIFICANTLY ON THE LAKE. WILL CARRY AREAS OR PATCHY DENSE FOG THROUGH WED. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && E'S
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 523 AM CDT TUE MAY 25 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261030- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 523 AM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SEVERE STORMS ARE NOT EXPECTED...THOUGH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY...THOUGH SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-261030- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 523 AM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT DENSE MARINE FOG MAY POSE A HAZARD TO NAVIGATION THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PATCHY DENSE MARINE FOG WILL CONTINUE TO POSE A HAZARD TO NAVIGATION THROUGH WEDNESDAY. A WEAK COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE LAKE WEDNESDAY AND WEDNESDAY NIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1051 AM CDT TUE MAY 25 2010 WIZ035-251800- WOOD- INCLUDING THE CITY OF...WISCONSIN RAPIDS 1051 AM CDT TUE MAY 25 2010 ...HEAVY RAIN AND HAIL EXPECTED IN WOOD COUNTY... THUNDERSTORMS ARE EXPECTED ACROSS WOOD COUNTY LATE THIS MORNING INTO EARLY AFTERNOON...MAINLY SOUTHWEST OF A LINE FROM MARSHFIELD TO WISCONSIN RAPIDS. THESE STORMS MAY PRODUCE HALF INCH DIAMETER HAIL AND TORRENTIAL RAINS AS THEY PASS. IF A THUNDERSTORM APPROACHES YOU...MOVE TO A PLACE OF SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. MG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1126 AM CDT TUE MAY 25 2010 WIZ030-035-036-045-251830- MARATHON-WOOD-PORTAGE-WAUSHARA- INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS... STEVENS POINT...WAUTOMA 1126 AM CDT TUE MAY 25 2010 ...HAIL AND HEAVY RAIN EXPECTED IN CENTRAL WISCONSIN... THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF INTERSTATE HIGHWAY 39 THROUGH THE EARLY AFTERNOON HOURS. THESE STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL...TORRENTIAL RAINS AND WIND GUSTS TO 40 MPH AS THEY PASS. THESE STORMS COULD PRODUCE HAIL IN EXCESS OF AN INCH IN DIAMETER ALONG WITH STRONG WIND GUSTS. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TV FOR UPDATES ON THIS STORM. MG
The La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 17:05 UTC.
4 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Penny size hail fell in the Athens area.
Penny size hail fell in the Marshfield area.
Thunderstorms produced a wind gust, estimated at 60 mph, that downed a few trees and tree limbs in Spencer. The time of this event is estimated.
Lightning caused a house fire near Athens.
Penny size hail fell in the Lac du Flambeau area.
Nickel size hail fell near Winchester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234603, 234604, 234602, 234520, 234605, 234609.